Alert archive / Texas / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Houston/Galveston, TX

July 5, 20174 counties in Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Jul 5, 2017, 9:07 AM CDT for 4 counties in Texas. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2017, 9:07 AM CDT (14:07 UTC)
Expired
Jul 6, 2017, 12:00 AM CDT
In force
15 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WHUS44 KHGX 051407
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
907 AM CDT WED JUL 5 2017

...HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS AT AREA BEACHES TODAY...

.GALVESTON BEACH PATROL IS REPORTING STRONG RIP CURRENTS AND LONGSHORE
CURRENTS ALONG AREA BEACHES AGAIN TODAY. IF HEADED TO THE BEACH, SWIM NEAR
A LIFEGUARD AND AWAY FROM ROCKS, JETTIES AND PIERS.

TXZ214-236>238-052215-
/O.NEW.KHGX.BH.S.0011.170705T1407Z-170706T0500Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
907 AM CDT WED JUL 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
BEACH HAZARDS STATEMENT FOR THE BEACHES ALONG THE UPPER TEXAS COAST, WHICH 
IS IN EFFECT THROUGH THIS EVENING. 

* HAZARDS...HIGH RISK OF RIP CURRENTS. STRONG LONGSHORE CURRENTS.

* TIMING...THROUGH TONIGHT.

* LOCATION...BEACHES ALONG THE UPPER TEXAS COAST.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 6:30 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 6:30 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
630 AM CDT Wed Jul 5 2017

.AVIATION...
Shra/tsra possible today as temps warm into the upper 80s and
upper level ridging retreats. PW values will increase from about
1.5 inches this morning to around 1.80 inches this afternoon. Fcst
soundings show some weak capping in the 85-70 layer. Vfr conds
expected for most of the day and tonight but SREF ensembles
hinting at some light fog overnight and added some vsby
restrictions over the northern TAF sites after 10z. 43

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT Wed Jul 5 2017/

DISCUSSION...
Showers are developing and streaming northward across the coastal
waters this morning as a plume of deeper Gulf moisture (1.6-1.7
inch precipitable water values) nudges towards the upper Texas
coast. Some of these showers may push into the coastal counties
through the remainder of the morning, with rain chances shifting
inland as a sea breeze develops mid to late morning. With upper
ridging continuing to retreat to the northwest and the the region
under a shear axis in the atmosphere as a compact upper low lifts
across Missouri, expect to see greater coverage than the region
has seen the past few days (20-30 PoPs). Highest chances are
forecast along and south/east of the Highway 59 corridor but a few
boundaries evident on early morning surface analysis may play a
role in how the forecast for today evolves across the region... if
they can reach it.

The first of these boundaries was an outflow boundary stretching
from near Ozona to Jacksboro as of 3 AM CDT and the second was a
surface trough/remnant frontal boundary located along the Red
River. The cold pool associated with the West Central Texas
boundary already appears to be modifying as surface pressure rises
behind it have been decreasing over the past few hours, but
regional radar mosaic has shown thunderstorms filling in along the
Red River over the past 2-3 hours. Have concerns that this line
may grow upscale and produce a strong enough cold pool/outflow
boundary to merge or overtake the westernmost boundary and move
across North Texas and reach or stall near Southeast Texas later
today. As a result, have kept a mention of 20 PoPs across the
northern counties from this afternoon through tonight with this
residual boundary expected to be near the region and the shear
axis overhead. Brief heavy rain cannot be ruled out today in
stronger cells as deeper Gulf moisture pushes back into the
region. Otherwise, expect all other activity to dissipate with
loss of heating by early evening with highs today in the low to
mid 90s and overnight lows in the mid 70s to low 80s. Heat will
continue to remain a concern today and over the next few days with
peak heat index values reaching 100-106 during the afternoon
hours.

The remainder of the work week and into the weekend will take on
a fairly cyclic pattern weather-wise, with isolated to scattered
early morning showers over the waters shifting inland with the sea
breeze and dissipating during the evening hours. Expect rain
chances to extend as far north as the Brazos Valley/Piney Woods
regions as the upper shear axis located over the region slowly
shears out with temperatures near to slightly above seasonal
normals with highs in the low to mid 90s and lows in the mid 70s
to low 80s.

Huffman

MARINE...
A typical summertime marine wx pattern has developed with
generally S/SE winds of 10 to 15kt and 2 to 4 foot seas. Wind
speeds highest at night offshore and during the day in the bays.
43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      95  75  95  75  96 /  20  10  20  10  20
Houston (IAH)              94  76  94  76  94 /  30  10  30  10  40
Galveston (GLS)            90  81  89  80  89 /  20  10  20  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...14
Aviation/Marine...43
Hazardous weather outlook, Jul 5, 3:36 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
336 AM CDT Wed Jul 5 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-060845-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
336 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Heat index values are expected to climb into the 100-106 range
late morning through this evening.

Isolated to scattered showers and thunderstorms will be possible
today. Some of these may be capable of brief heavy rainfall.

An elevated risk for rip currents will exist along Gulf-facing
beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values may climb into the 100-106 range late morning
through the evening hours each day.

Isolated to scattered showers and thunderstorms will be possible
each day. Some of these may be capable of brief heavy rainfall.

An elevated risk for rip currents is possible along Gulf-facing
beaches through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-060845-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
336 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Beach Hazards Statements in Texas, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.